Alert archive / Florida / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Melbourne, FL

December 23, 202210 counties in Florida

NWS Melbourne, FL issued this wind chill advisory at Dec 23, 2022, 2:42 AM EST for 10 counties in Florida. It took effect at Dec 23, 2022, 11:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2022, 2:42 AM EST (07:42 UTC)
In effect from
Dec 23, 2022, 11:00 PM EST
Expired
Dec 24, 2022, 11:00 AM EST
In force
12 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Lake County, FL, Martin County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Saint Lucie County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 30 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2022-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2022-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS42 KMLB 230742
WSWMLB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Melbourne FL
242 AM EST Fri Dec 23 2022

FLZ041-044>046-053-058-141-144-154-159-164-247-254-259-264-347-
447-547-647-747-241600-
/O.NEW.KMLB.WC.Y.0004.221224T0400Z-221224T1600Z/
Inland Volusia-Northern Lake-Orange-Seminole-Osceola-Okeechobee-
Coastal Volusia-Southern Lake-Coastal Indian River-
Coastal Saint Lucie-Coastal Martin-Inland Northern Brevard-
Inland Indian River-Inland Saint Lucie-Inland Martin-
Mainland Northern Brevard-Northern Brevard Barrier Islands-
Inland Southern Brevard-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Celebration, Kissimmee, Saint Cloud, 
Basinger, Fort Drum, Okeechobee, Daytona Beach, New Smyrna Beach,
Ormond Beach, Clermont, Mascotte, Groveland, Sebastian, 
Vero Beach, Fort Pierce, Port Saint Lucie, Hobe Sound, 
Jensen Beach, Stuart, Canaveral Groves, Fellsmere, Tradition, 
Saint Lucie West, Indiantown, Titusville, Port Saint John, Mims, 
Merritt Island Wildlife Refuge, Playalinda Beach, 
Palm Bay west of I 95, Viera West, Cocoa, Rockledge, Melbourne, 
Cocoa Beach, Satellite Beach, and Melbourne Beach
242 AM EST Fri Dec 23 2022

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
SATURDAY...

* WHAT...Very cold wind chills expected. Lowest wind chills 16 to
  22 degrees near and north of Interstate 4. Lowest wind chills 20
  to 26 degrees south of Interstate 4. 

* WHERE...Portions of east central Florida.

* WHEN...From 11 PM this evening to 11 AM Saturday.

* IMPACTS...The dangerously cold wind chills could result in 
  hypothermia or frostbite if precautions are not taken.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Make sure you dress
appropriately for the cold weather, including a coat, a hat and
gloves.

&&

$$
1 follow-up statement
486 
WWUS42 KMLB 240809
WSWMLB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Melbourne FL
309 AM EST Sat Dec 24 2022

FLZ041-044>046-053-058-141-144-154-159-164-247-254-259-264-347-
447-547-647-747-241600-
/O.CON.KMLB.WC.Y.0004.000000T0000Z-221224T1600Z/
Inland Volusia-Northern Lake-Orange-Seminole-Osceola-Okeechobee-
Coastal Volusia-Southern Lake-Coastal Indian River-
Coastal Saint Lucie-Coastal Martin-Inland Northern Brevard-
Inland Indian River-Inland Saint Lucie-Inland Martin-
Mainland Northern Brevard-Northern Brevard Barrier Islands-
Inland Southern Brevard-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Celebration, Kissimmee, Saint Cloud, 
Basinger, Fort Drum, Okeechobee, Daytona Beach, New Smyrna Beach,
Ormond Beach, Clermont, Mascotte, Groveland, Sebastian, 
Vero Beach, Fort Pierce, Port Saint Lucie, Hobe Sound, 
Jensen Beach, Stuart, Canaveral Groves, Fellsmere, Tradition, 
Saint Lucie West, Indiantown, Titusville, Port Saint John, Mims, 
Merritt Island Wildlife Refuge, Playalinda Beach, 
Palm Bay west of I 95, Viera West, Cocoa, Rockledge, Melbourne, 
Cocoa Beach, Satellite Beach, and Melbourne Beach
309 AM EST Sat Dec 24 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Lowest wind chills 16 to
  22 degrees near and north of Interstate 4. Lowest wind chills 20
  to 26 degrees south of Interstate 4. 

* WHERE...Portions of east central Florida.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...The dangerously cold wind chills could result in 
  hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Make sure you dress
appropriately for the cold weather, including a coat, a hat and
gloves.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this wind chill advisory went out at Dec 22, 10:28 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 22, 10:28 PM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1028 PM EST Thu Dec 22 2022

...New UPDATE, MARINE, AVIATION, HYDROLOGY, CLIMATE...

.UPDATE...
Issued at 1028 PM EST Thu Dec 22 2022

Broad area of high level clouds are streaming across east central
Florida this evening, with some low level clouds remaining across
the northern part of CWA. Isolated to scattered showers this
evening, with the strongest showers producing moderate rainfall and
gusty winds of 25-30 mph. These showers started across the west
coast of FLorida and moved into southern Lake and Orange counties
early this evening before expanding eastward into Brevard, and
continuing to move southward and eastward as it dissipates.
Additional showers will be possible overnight, with the highest rain
chances (PoP 30-40 percent) occurring after midnight across the
interior and from Brevard county southward. Guidance continues to
indicate the possibility of a lightning storm or two overnight, so
have kept the mention of isolated lightning storms being possible,
with the greatest potential occurring across the Treasure Coast.
However, confidence is not high this will occur since instability
remains limited. Seasonable to slightly below average
temperatures tonight, with overnight lows in the low to mid 60s,
except mid and upper 50s across northern Lake/Volusia counties.

&&

.MARINE...
Issued at 1028 PM EST Thu Dec 22 2022

Poor to hazardous seas remain. Scattered showers ongoing this
evening, mainly south of Cape Canaveral. Guidance continues to show
the potential for isolated lightning storms overnight, mainly across
the Treasure Coast waters. Current buoy 41009 observations show
seas are 6 ft with SW winds around 10 KT. Southwest to west-southwest
winds 10-15 KT this evening will increase to 20-25 KT overnight.
Seas 4-6 ft in the near shore waters, and 5-7 ft in the offshore
waters. A Small Craft Advisory remains in effect for the offshore
waters of Volusia and Brevard this evening, which will expand to all
the offshore waters, as well as the nearshore waters of Brevard and
Volusia, before sunrise. Before the SCA expands however, small craft
should exercise caution across the nearshore waters of Brevard and
Volusia as well as the offshore Treasure Coast waters for seas up to
6 ft.

&&

.AVIATION...
(06Z TAFS)
Issued at 1028 PM EST Thu Dec 22 2022

A few low level clouds across the northern terminals, producing
IFR/MVFR CIGS. Otherwise, VFR conditions as a broad high cloud deck
streams across the area. Guidance has backed off somewhat on
lowering CIGs, with mainly MVFR CIG reductions being forecasted
after midnight for a few hours. Light southerly winds will become
more southwest and increasing to 10-14 KT late tonight before
veering northwest and becoming gusty by late morning/early
afternoon, with gusts 18-20 KT, behind the frontal passage. Added
VCSH and TEMPOs for -RA for LEE-MCO-ISM-TIX-MLB through 3Z for
light showers. Have included VCTS for MCO, ISM starting around 5Z,
and VRB-SUA starting at 1Z.

&&

.HYDROLOGY...
Issued at 1028 PM EST Thu Dec 22 2022

The Saint Johns River at Astor will remain in Minor Flood Stage,
near 2.6 ft, holding steady overnight and tomorrow then beginning a
slow decline late this weekend.

&&

.CLIMATE...
Issued at 400 PM EST Thu Dec 22 2022

 Top 3 Coldest Lows for Christmas Eve (12/24)

  Daytona             Sanford            Leesburg
1. 20 (1989)        1. 19 (1989)        1. 19 (1989)
2. 30 (1983 & 1929) 2. 32 (1975)        2. 30 (1967)
3. 32 (1995)        3. 36 (1995 & 1968) 3. 31 (1975)

  Orlando      Melbourne    Vero Beach   Ft Pierce
1. 22 (1989)  1. 22 (1989) 1. 23 (1989) 1. 19 (1989)
2. 26 (1906)  2. 35 (1995) 2. 35 (1995) 2. 29 (1906)
3. 28 (1930)  3. 38 (1968) 3. 38 (1975) 3. 31 (1995)

 Top 3 Coldest Lows for Christmas Day (12/25)

  Daytona         Sanford        Leesburg
1. 20 (1983)    1. 19 (1989)    1. 19 (1989 & 1983)
2. 23 (1989)    2. 22 (1983)    2. 26 (1966)
3. 29 (1995)    3. 28 (1995)    3. 29 (1995)

  Orlando      Melbourne    Vero Beach   Ft Pierce
1. 21 (1983)  1. 21 (1983) 1. 26 (1989) 1. 22 (1989)
2. 25 (1906)  2. 27 (1989) 2. 29 (1983) 2. 27 (1995)
3. 27 (1989)  3. 31 (1995) 3. 32 (1995) 3. 29 (1983)

&&

.Previous Discussion...
Issued at 400 PM EST Thu Dec 22 2022

Now-Friday...Low and mid level clouds continue to stream west to
east across the Florida Peninsula this afternoon. A few breaks in
the clouds have been notes in satellite imagery, namely across the
southern half of the area. Temperatures are generally in the mid
to upper 60s north of Orlando and in the low to upper 70s south. A
line of rain showers and embedded storms is developing over the
eastern Gulf, and some of this activity is expected to move into
interior locations of east central Florida after 8 or 9 PM. PoPs
increase tonight from west to east with the highest coverage of
rain expected over the interior and Lake Okeechobee/Treasure Coast
region. A few rumbles of thunder are possible, too, though
instability will be limited.

A strong, Arctic cold front is still on tap to arrive Friday
afternoon bringing drier, colder, and windier conditions. Winds
become northwesterly in the afternoon 10-15 mph with gusts to 20
mph. A stray shower or two cannot be ruled out with the frontal
passage, though QPF will be negligible. High temperatures will
likely occur earlier in the day across northern locations, as
values fall quickly into the 50s by 4 PM Friday.

Friday Night-Sunday...Very little change in the previous forecast
for the upcoming holiday weekend as the Arctic blast spreading
across the Midwest today reaches Central Florida. At least two
nights of near to sub-freezing temperatures are expected for most
the area, potentially ranking within the top 5 coldest Christmas Eve
& Day mornings on record for some sites (see climo statistics below
for previous records).

Model guidance has not fluctuated much from previous forecasts,
adding confidence in the impacts from this cold outbreak. Lows
Saturday morning will fall to the mid to upper 20s along and north
of I-4, the low 30s through the interior to Okeechobee and the Space
Coast, the mid 30s through the inland Treasure Coast counties, and
the mid to upper 30s along the Treasure Coast (coastal Martin low
40s). Temperatures Saturday night into Sunday morning are almost a
copy-paste, however the duration of freezing or near freezing
temperatures will last a little longer, especially in the northern
counties. Adding in the factor from the 5-10 mph northwest winds
overnight, the "feels like" wind chill values will bottom out in the
20s for the entire area, even reaching the teens in Lake and inland
Volusia counties both days. Afternoon temperatures both Christmas
Eve and Christmas Day remain chilly, only managing to peak in the
mid 40s north of I-4, upper 40s to around 50 through the rest of the
interior, and low to mid 50s along the Space and Treasure Coasts.
Very dry conditions, with clear skies Saturday becoming cloudy
Sunday.

A Freeze Watch remains in effect for Volusia, Lake, Seminole,
Orange, mainland and inland Brevard, Osceola, and Okeechobee
counties Saturday morning, and will likely be upgraded to a Freeze
Warning in subsequent forecast cycles. A Freeze Watch means there is
high probability or confidence of freezing temperatures for two
hours or more. This will also be the case for Sunday morning (and
possibly Monday), but the watch will be issued around the 48 hour
impact window. Additionally, a Wind Chill Advisory will likely be
necessary, considering the forecast wind chills below 30 degrees.

It is important to take care of yourself as well as cold sensitive
friends and family members (especially elderly and children) as this
cold outbreak will be impactful for those residents not used to
temperatures of this magnitude. Remember to care for pets as well as
outdoor plants and exposed pipes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  58  66  29  47 /  20  20   0   0
MCO  61  68  32  48 /  30  20   0   0
MLB  64  73  34  53 /  30  10   0   0
VRB  65  77  36  54 /  30  20   0   0
LEE  59  65  29  46 /  30  20   0   0
SFB  60  66  30  47 /  30  20   0   0
ORL  61  67  31  48 /  30  20   0   0
FPR  65  77  37  56 /  30  20   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Watch from late Friday night through Saturday morning for
     FLZ041-044>046-053-058-141-144-247-347-547-647.

     Coastal Flood Advisory until 10 AM EST Friday for FLZ141-154-159-
     164-447-747.

AM...Small Craft Advisory from 4 AM to 1 PM EST Friday for AMZ550-552.

     Small Craft Advisory until 4 AM EST Saturday for AMZ570-572.

     Small Craft Advisory from 4 AM Friday to 4 AM EST Saturday for
     AMZ575.

&&

Watson/Pendergrast
Hazardous weather outlook, Dec 22, 5:14 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
514 PM EST Thu Dec 22 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-231100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
514 PM EST Thu Dec 22 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A few lightning storms may develop starting late this afternoon,
however the highest chance for storms to develop will be
overnight. A few stronger storms with wind gusts above 40 mph and
small hail will be possible. The greatest chance for storms will
be tonight from Osceola and Brevard Counties southward.

.COASTAL FLOOD IMPACT...
Coastal flooding and minor beach erosion will occur with the high
tide cycle late tonight and into tomorrow morning, and through
the weekend. This will lead to concerns at the coast for sensitive
and vulnerable areas. A Coastal Flood Warning will likely be
issued later today.

.RIP CURRENT IMPACT...
A moderate ocean swell will produce a Moderate risk of dangerous
rip currents at the central Florida Atlantic beaches. While rip
currents will be possible all day, the risk will be highest from
10 AM and 4 PM due to tidal effects. To reduce your risk of
becoming caught in the seaward pull of a rip current, swim only
within sight of a lifeguard, and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or so will be possible over inland lakes as
well as the Intracoastal and Adjacent Atlantic waters. This risk
will be highest south of Cape Canaveral overnight.

.WIND AND SEA IMPACT...
Moderate ocean swells will produce seas up to around 7 feet this
afternoon offshore Volusia County, and well offshore Brevard
Counties. Seas will subside a little late this afternoon and
evening, however boating conditions will remain poor away from
the coast.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor will remain in Minor Flood Stage,
holding steady today and tomorrow then beginning a slow decline
late this weekend.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A significant cold outbreak will occur starting Friday night, with
well below normal temperatures continuing into early next week.
Freezing temperatures and wind chills in the 20s and lower 30s
will occur across much of east central Florida Saturday and
Sunday mornings, with the coldest readings across Lake and Volusia
Counties. Afternoon temperatures will not get out of the upper
40s and 50s this weekend.

Residents and visitors need to prepare to protect themselves and
their pets and property from the cold temps and wind chills. Make
sure you dress appropriately for the cold, using layered clothing,
including a hat, gloves and a scarf! Bring your pets indoors, and
ensure that outdoor plants are also brought indoors or covered!

Poor to Hazardous boating conditions will continue through this
weekend, especially well offshore as northwest winds and seas
increase behind the Arctic cold front.

A Moderate Risk of dangerous rip currents will continue through
late week at area beaches. The risk may increase to high this
weekend or early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Smith/Watson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:07 AM ESTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia50 hr
Dec 23, 2:39 AM ESTFreeze WatchMLBBrevard, Indian River, Lake, Okeechobee, Orange, Osceola and 2 more25 hr
Dec 23, 2:39 AM ESTFreeze WarningMLBBrevard, Indian River, Lake, Okeechobee, Orange, Osceola and 2 more30 hr
Dec 23, 2:39 AM ESTHard Freeze WatchMLBLake, Volusia25 hr

Nearby

Wind Chill Advisories in Florida, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.